AIBU to think there HAS to be anxiety pills that can help me?(32 Posts)
I have terrible anxiety, and am currently trying out Dosulepin medication (tricyclic AD) without much luck to be fair.
I have tried SSRIs, 5-6 different ones, and they all cause me a side effect that is a sensation of electric shock in my brain. It's rare but not unheard of.
I then tried Mitrazapine which did wonders on depression, but did not touch anxiety. And it made me gain 50% of my body weight on top of my normal weight, making me obese
I have a meeting with a psychiatrist soon, but thought I would ask the wisdom of Mumsnet first. What can help for anxiety? If you have any medication for it, what is it?
I'm not coping at all, sorry for posting this in AIBU, I just figured here has to be someone with advice.
I take it citalopram was one of the first you tried? I'm lucky enough to have found it works great for me with only minor, tolerable side effects.
I'm sorry I don't have helpful advice but you're not alone. I hope you find something to help
I take two 40mg propranolol and take 2mg diazepan when needed. I do still feel anxious at times depending on the situation. And citalolpram 20mg for depression.
It sounds like your Dr is giving you a ad's and a beta blocker combined rather than separate pills. I prefer to t a keyboard the anxiety tabs in the morning and late afternoon then the ad before bed as it helps reduce side effects.
I take fluanxol, which is a mild antipsychotic. I find it brilliant. Doesnt make me sleepy, yet keeps me calm enough that I can sleep. Doesnt necessarily need to be taken every day, and I found them easy to come off in the past, and I can take between 1 and 3 if I am extra anxious and need more, but 1 a day is usually enough to keep me on an even keel. I still get stressed here and there, but its manageable and its more of a normal amount of stress.
Benzo's will help but they aren't for long term usage. Propranolol for the physical effects of anxiety. Quetiapine is also effective.
Apologies for the 2nd paragraph should read I prefer to take.
The electric shock sensation is normal but only happened twice to me, as your brain chemicals adjust. If you take them at bedtime you avoid it when sleeping.
I found perseverance helped. Was on 10mg citalopram..felt worse initially then gradually noticed a marked difference over about 3 months? If you were given 10mg dose could you poss take half twice daily? Or even start 5mg daily and gradually build up to the 10mg..if that makes sense !? Good luck op.
Have you tried cutting out ALL sugar and caffeine? Not being flippant, anxiety is crippling and meds may be necessary too but it will help, in all honesty.
Have you tried Beta-Blockers for the anxiety?
I feel for you, anxiety's bloody awful. I'm on Mirtazipine and Atenolol (Beta Blocker). Sadly this can also cause weight gain. But your mental health is of utmost importance.
User all sugar and caffeine? Does that include tea?
Any other natural remedies to go alongside propanolol that you know of?
Benzos are wonderful for anxiety but unfortunately GPs are loathe to prescribe them nowadays except for very short-term use.
I take a maintenance dose of dosulepin. It has kept me well following an serious depressive illness. I hope that it will suit you in time.
OP do you have any diagnosis other than anxiety?
I agree that cutting out caffeine should be an early step. Sugar has less data re anxiety but cutting down is no bad idea for anyone.
I take Propranolol 80 mg modified release plus 2 x 10 mg normal. I'm allowed up to 4 x 10 mg per day but that makes me really dull and drowsy so I rarely do.
Without Propranolol I'm basically on full panic mode all day long, bathed in adrenaline and looking for escape routes all the time. With Propranolol I'm able to get through the day, although I do have panic attacks most days.
I had no success at all with SSRIs - kept increasing the dose with absolutely no change in mood. Citalopram and Sertraline simply didn't work but my psychiatrist wasn't at all surprised as I'm not actually depressed.
Good luck, OP.
Thanks for all the replies!
I have tried citalopram, zoloft, prozac, fluoxetine and some other SSRIs, they all give me brain shock I spent YEARS with this side effect, and it just got worse, so it's not something I can deal with again, also it did nothing for my depression. Such a shame, as I know SSRIs can be very useful for anxiety.
Lolly I was on these kind of SSRIs for about 10 years, with this electric shock sensation happening for hours before my next dose was due, it came as a withdrawal symptom rather than from taking them, if you see what I mean. Some of them were worse than others, fluoxetine by far the worst.
I have bipolar disorder, so also take Lamotrigine for this, and aripiprazole, which is an anti psychotic medication - amazingly helpful for Tourettes and OCD, which I also have. Need a psychiatric CV, don't I . But again, not helping the anxiety.
I tried propanolol/ beta blockers and they had no effect. I also tried buspirone (sp) and they made me feel really "floaty" and weird. Might give them another try, my psychiatrist gave me a lot of them, said to take them 3 times a day on days I am extra anxious.
Sorry if this is getting very complicated!
Now I have changed my medications, I have in the last 2 weeks cut way way down on sugar, and also only have caffeine once a day (cup of tea in the morning). I don't think I could cut it any further down than this to be honest with you, also I have a history of many years of anorexia, and I find if I tightly control what I eat, I will spiral downwards again! It's such a difficult balance to find.
Maybe just keep at these dosulepin pills and hope we can increase the dose if nothing happens, I am seeing my psychiatrist in 2 weeks. He's also chasing up for me to have therapy of some sorts! Which I really, really need.
Maybe I could try propanolol again, I think I have some in my medicine cupboard? Or better ask my psychiatrist if it's ok to mix them with dosulepin.
Propranolol didn't work properly for me until I was on a high enough dose. But it is a very safe drug as drugs go so my team are happy for me to take a medium-high dose long term (100-120mg per day where the max dose is 160).
Asking about interactions sounds very sensible. Are any of your dx later than your Prop prescription? They might rule it out for some reason.
Don't know if this has already been mentioned, and I don't know much about it, but St Johns Wort? My sister came off citalopram for anxiety and depression (she was getting unwanted side effects) and began taking St Johns Wort capsules after doing a bit of research about it. She's about 2 months in and so far so good. Worth looking into.
Just to chip in and say don't take St. John's wort OP without discussing with your psych.
St. John's wort interacts with other meds and the over the counter preps vary massively in terms of dose
Benzos like diazepam are addictive, hence reluctance to prescribe
I found escitalapram has worked for my anxiety / panic disorder
What sort of diagnosis have you had? I've seen pregabalin used very effectively in generalised anxiety disorder.
I thought there was something more than anxiety going on here. What mg Aripriprazole are you on?
As suggested before, quetiapine may be useful to discuss with your psychiatrist.
I'd be cautious of trying any more ssri's etc with a diagnosis of bipolar, I'm sure you don't need me to explain why!
Have you considered CBT? I had severe anxiety and that, plus meditation plus citalopram, worked wonders for me.
Please consult your doctor or at least call NHS Direct before taking propranolol or anything else that is in your cupboard! It was prescribed to you at a certain time and you need to be sure it won't react with whatever you're taking now.
If you have already taken it and feel fine, call NHS Direct on 111 to make sure it's ok. (You don't want it to add to your anxiety.)
I took it for a few days and nearly died (I am exaggerating but it felt like that). I stopped taking it, but it was a struggle to breathe at all for two days afterwards, ruling out sleep or anything that required any concentration whatsoever because I was using all my energy just breathing. Not pleasant at all.
Mirtazapine is fucking awesome though. Yes I piled on the weight but it was the lesser of two evils, considering the state my mind was in. (And the dreams! The most vivid, wonderful dreams I have ever had.)
Long-term, you need to develop ways to cope without the drugs (as much as possible). A psychologist helped me immensely, CBT (cognitive behavioural therapy) is good for changing your mindset over time. But the drugs are often needed to give you the mental breathing space to do that.
Keep going and keep trying.
Ah sorry didn't see you post saying you had bipolar. Not sure my suggestion is much help then sorry.
My DH now takes propranolol after years of trying various medications and CBT. Like you his main issue is severe anxiety rather than depression. It's the only thing that has worked and has also not caused him to have complete brain fog. Really hope you find something that works for you.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.